Alert archive / Kansas / Wind Advisories in 2024

Wind Advisory 10, NWS Topeka, KS

November 18, 202417 counties in Kansas

NWS Topeka, KS issued this wind advisory at Nov 18, 2024, 2:11 AM CST for 17 counties in Kansas. It took effect at Nov 18, 2024, 11:00 AM CST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Nov 18, 2024, 2:11 AM CST (08:11 UTC)
In effect from
Nov 18, 2024, 11:00 AM CST
Expired
Nov 18, 2024, 10:00 PM CST
In force
11 hr
Issued by
NWS Topeka, KS

Counties Anderson County, KS, Brown County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Pottawatomie County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 21 km from the middle of the area, began a volume at 08:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.2 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2024-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2024-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
520 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

661 
WWUS73 KTOP 180811
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
211 AM CST Mon Nov 18 2024

KSZ024-026-037>040-054>056-058-059-190000-
/O.NEW.KTOP.WI.Y.0010.241118T1700Z-241119T0000Z/
Jackson-Jefferson-Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-
Franklin-Coffey-Anderson-
Including the cities of Topeka, Council Grove, Eskridge, Maple
Hill, Meriden, Carbondale, Lyndon, Harveyville, Alta Vista,
Overbrook, McFarland, McLouth, Grantville, Ottawa, Lawrence,
Emporia, Nortonville, Oskaloosa, Perry, Garnett, Holton, Valley
Falls, Burlingame, Burlington, Alma, Osage City, Paxico, and Lebo
211 AM CST Mon Nov 18 2024

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST THIS 
EVENING...

* WHAT...Southeast winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of east central and northeast Kansas.

* WHEN...From 11 AM this morning to 6 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Small 
  tree limbs could be blown down too. Isolated power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution while driving.

Secure outdoor objects.

&&

$$

CP
3 follow-up statements
481 
WWUS73 KTOP 181858
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
1258 PM CST Mon Nov 18 2024

KSZ011-012-022-023-035-036-190300-
/O.EXB.KTOP.WI.Y.0010.000000T0000Z-241119T0300Z/
Nemaha-Brown-Riley-Pottawatomie-Dickinson-Geary-
Including the cities of Horton, St. Marys, Sabetha, Seneca,
Wamego, Manhattan, Herington, Junction City, Hiawatha, and
Abilene
1258 PM CST Mon Nov 18 2024

...WIND ADVISORY IN EFFECT UNTIL 9 PM CST THIS EVENING...

* WHAT...South winds this afternoon becoming southwesterly this 
  evening at 15 to 25 mph with gusts up to 50 mph.

* WHERE...Dickinson, Geary, Brown, Nemaha, Pottawatomie, and Riley 
  Counties.

* WHEN...Until 9 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Small 
  tree limbs could be blown down too. Isolated power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution while driving.

Secure outdoor objects.

&&

$$

KSZ024-026-037>040-054>056-058-059-190300-
/O.EXT.KTOP.WI.Y.0010.000000T0000Z-241119T0300Z/
Jackson-Jefferson-Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-
Franklin-Coffey-Anderson-
Including the cities of Alta Vista, Holton, Council Grove,
Harveyville, Oskaloosa, Burlingame, Ottawa, Carbondale, Perry,
McFarland, Grantville, Garnett, Osage City, Nortonville, Topeka,
Burlington, Overbrook, Maple Hill, Lawrence, Alma, McLouth,
Emporia, Meriden, Lebo, Valley Falls, Eskridge, Lyndon, and
Paxico
1258 PM CST Mon Nov 18 2024

...WIND ADVISORY NOW IN EFFECT UNTIL 9 PM CST THIS EVENING...

* WHAT...South winds this afternoon becoming southwesterly this 
  evening at 20 to 25 mph with gusts up to 50 mph.

* WHERE...Portions of east central and northeast Kansas.

* WHEN...Until 9 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Small 
  tree limbs could be blown down too. Isolated power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution while driving.

Secure outdoor objects.

&&

$$

Flanagan
986 
WWUS73 KTOP 190205
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
805 PM CST Mon Nov 18 2024

KSZ011-012-022>024-026-035>040-054>056-058-059-190400-
/O.EXT.KTOP.WI.Y.0010.000000T0000Z-241119T0400Z/
Nemaha-Brown-Riley-Pottawatomie-Jackson-Jefferson-Dickinson-Geary-
Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-
Anderson-
Including the cities of Maple Hill, Alta Vista, Emporia,
Hiawatha, Osage City, Valley Falls, Oskaloosa, Topeka, Council
Grove, Grantville, Manhattan, Sabetha, Overbrook, Holton,
Herington, Horton, Meriden, Wamego, Ottawa, Alma, McLouth,
Seneca, Burlingame, St. Marys, Carbondale, Harveyville,
Burlington, Garnett, Lawrence, Abilene, Junction City,
Nortonville, Paxico, Perry, Eskridge, McFarland, Lyndon, and Lebo
805 PM CST Mon Nov 18 2024

...WIND ADVISORY NOW IN EFFECT UNTIL 10 PM CST THIS EVENING...

* WHAT...Southwest winds 20 to 25 mph with gusts up to 50 mph.

* WHERE...Portions of central, east central, and northeast Kansas.

* WHEN...Until 10 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Small 
  tree limbs could be blown down too. Isolated power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution while driving.

Secure outdoor objects.

&&

$$
641 
WWUS73 KTOP 190348
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
948 PM CST Mon Nov 18 2024

KSZ011-012-022>024-026-035>040-054>056-058-059-190500-
/O.EXP.KTOP.WI.Y.0010.000000T0000Z-241119T0400Z/
Nemaha-Brown-Riley-Pottawatomie-Jackson-Jefferson-Dickinson-Geary-
Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-
Anderson-
Including the cities of Maple Hill, Alta Vista, Emporia,
Hiawatha, Osage City, Valley Falls, Oskaloosa, Topeka, Council
Grove, Grantville, Manhattan, Sabetha, Overbrook, Holton,
Herington, Horton, Meriden, Wamego, Ottawa, Alma, McLouth,
Seneca, Burlingame, St. Marys, Carbondale, Harveyville,
Burlington, Garnett, Lawrence, Abilene, Junction City,
Nortonville, Paxico, Perry, Eskridge, McFarland, Lyndon, and Lebo
948 PM CST Mon Nov 18 2024

...WIND ADVISORY WILL EXPIRE AT 10 PM CST THIS EVENING...

The winds have weakened. Gusty winds will continue into the early 
morning hours, but are not expected to be strong.

$$

53

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Nov 17, 10:39 PM CST, 3 hours 32 minutes earlier. Its key messages:

  • A few showers today with better chances for rain and embedded thunderstorms overnight into Monday morning.
  • Potential for isolated strong to severe storms Monday afternoon.
  • Dry with cooler temperatures Tuesday through the end of the week.
Area forecast discussion, Nov 17, 10:39 PM CST, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1039 PM CST Sun Nov 17 2024

.KEY MESSAGES...

- A few showers today with better chances for rain and embedded
  thunderstorms overnight into Monday morning.

- Potential for isolated strong to severe storms Monday afternoon.

- Dry with cooler temperatures Tuesday through the end of the
  week.

&&

.DISCUSSION...
Issued at 211 PM CST Sun Nov 17 2024

South-southwesterly mid-level flow remains across the Southern and
Central Plains this afternoon ahead of a closed low centered over
northern Mexico. Isentropic ascent and saturation around 700mb has
kept intermittent showers through the day for areas north of
Interstate 70 while lift in the low stratus deck has produced some
drizzle for areas south of the interstate. Little movement in the
surface to 700mb boundaries will keep a chance for some drizzle or
light rain through the evening hours.

Widespread showers and isolated thunderstorms will move through the
area overnight into Monday as the aforementioned closed low becomes
negatively tilted and lifts north-northeast across the Central
Plains. PWATs rise to 1.3-1.7" and weak instability will lead to
rainfall rates of 0.25-0.5" per hour. HREF members do depict
localized areas of 1" per hour rainfall rates, but these should
be the exception. Nonetheless, training of showers and storms
over the same areas could lead to some localized flooding or
rises on area rivers and streams, but widespread flooding
impacts are not expected. Overall rainfall totals remain
consistent with previous forecasts: expect a general 1-2 inches
with isolated 3" totals.

The system becomes vertically stacked by Monday afternoon with the
surface low forecast to lift across central Kansas. The low-level
wind field strengthens as the low approaches and gusts will increase
to 30-40 MPH during the afternoon. Winds may approach advisory
levels across east central Kansas, especially if showers mix down
some stronger wind gusts. Current thinking is that any advisory
level winds will be limited in time and space, so will hold off on a
wind advisory for now. Models are in good agreement in a break in
precipitation moving into central Kansas with steepening low-level
lapse rates and some clearing ahead of the surface low. Uncertainty
remains in how much clearing and destabilization will occur and,
thus, how robust any afternoon convection will be. CAMs all have
some redevelopment of convection during the afternoon, but differ on
placement and intensity. Storms may be able to become surface-based
with a few hundred J/kg of instability and ample shear to support
isolated strong to severe storms capable of producing damaging wind
gusts and marginally severe hail. Given the proximity to the surface
low and triple point, robust updrafts may be able to stretch ambient
environmental vorticity and produce an isolated tornado as well.

Precipitation comes to an end late Monday with west-northwesterly
winds ushering in cooler and drier air. Winds gusting at 25-35 MPH
will persist into Tuesday morning before the pressure gradient
relaxes slightly. Highs will be back near normal values Tuesday
afternoon in the 50s. Another perturbation in the flow moves through
Tuesday into early Wednesday, but a lack of moisture will preclude
any precipitation with this wave. Even cooler air builds in
Wednesday through the end of the week with highs in the 40s to low
50s. Breezy northwest winds gusting 30-40MPH Wednesday and 20-25 MPH
on Thursday will make it feel even cooler before winds decrease on
Friday.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1039 PM CST Sun Nov 17 2024

IFR to mvfr cigs to become IFR after 07Z and then continue for
much of the period. Widespread IFR/LIFR cigs and vsbys are
expected after 12Z, then improve to mvfr after 20Z. MHK may see
improvement to VFR late in the forecast period. Winds light
east increase after 12Z Monday, then become east southeast in
the afternoon at TOP and FOE while winds become southerly at MHK
by 20Z. Winds shift to the southwest to west southwest at MHK
after 02Z Tuesday.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Flanagan
AVIATION...53
Hazardous weather outlook, Nov 17, 2:15 PM CST, 11 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
215 PM CST Sun Nov 17 2024

KSZ008>012-020>024-026-034>040-054>056-058-059-182015-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
215 PM CST Sun Nov 17 2024

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A strong system will impact the area on Monday, bringing widespread
rainfall of 1-2 inches with locally higher amounts. Isolated severe
storms are possible Monday afternoon with damaging wind gusts, large
hail, and a brief tornado possible with the strongest storms.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 4:21 PM CSTSpecial Weather StatementTOPCloud24 min
Nov 18, 4:26 PM CSTSpecial Weather StatementTOPRepublic49 min
Nov 18, 4:45 PM CSTSpecial Weather StatementTOPCloud30 min

Nearby

Wind Advisories in Kansas, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.